Louisiana, 2005

Funnel Cloud in Louisiana, July 20, 2005

July 20, 2005 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 20, 9:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 9:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT WED JUL 20 2005

.UPDATED DISCUSSION...UPDATED MARINE FORECAST TO REMOVE SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS FOR GMZ570.

&&

.PREVIOUS DISCUSSION...THE OVERALL PATTERN IS NOT EXPECTED TO CHANGE
MUCH THROUGH THE WEEKEND ACROSS THE CWA...AS STRONG RIDGING IN THE
UPPER LEVELS REMAINS ENTRENCHED ACROSS THE SOUTHEAST AND GULF OF
MEXICO.  HOWEVER...IT NOW APPEARS THAT THE REGION WILL REMAIN ON THE
SOUTHERN ENVELOPE OF THE OVERALL RIDGING PATTERN...AND THUS STUCK IN
A DEEP EASTERLY FETCH.  DUE TO THIS EASTERLY FETCH...A WEAK
VORTICITY CENTER IS EXPECTED TO PASS OVER THE REGION
TODAY...ALLOWING FOR A BIT MORE CONVECTIVE DEVELOPMENT THIS
AFTERNOON.  GOING INTO TOMORROW...A GREATER LIKELIHOOD FOR
CONVECTIVE DEVELOPMENT IS EXPECTED...AS PW VALUES RISE INTO THE 2.25
TO 2.5 INCH RANGE...AND A WEAK BACKDOOR FRONTAL SYSTEM SLIDES DOWN
FROM THE SOUTHEAST AND MID-ATLANTIC STATES...IN RESPONSE TO A
LONGWAVE TROUGH MOVING THROUGH THE NORTHEAST AND GREAT LAKES. AS THE
BACKDOOR SYSTEM SLIDES INTO THE REGION...GREATER LOW-MID LEVEL
CONVERGENCE APPEARS TO SET UP THROUGH THE DAY TOMORROW...AND REMAIN
IN PLACE THROUGH TOMORROW NIGHT DUE TO THE BACKDOOR SYSTEM
INTERACTING WITH THE STRONG SOUTHEAST FLOW IN THE LOW LEVELS.  AS A
RESULT...EXPECT MORE CLOUD COVER...SLIGHTLY COOLER
TEMPERATURES...AND MUCH GREATER COVERAGE IN THUNDERSTORM ACTIVITY
TOMORROW.  DUE TO THE LOCALLY ENHANCED LIFT...SOME STRONGER
CONVECTIVE DEVELOPMENT CAN BE EXPECTED.  HAVE DECIDED TO GO WITH
LIKELY POPS ACROSS NORTHERN ZONES AND HIGH END CHANCE POPS IN
SOUTHERN ZONES.

THE BACKDOOR FRONT WILL STALL OVER THE CENTRAL GULF COAST ON
SATURDAY...LEADING TO A CONTINUED HIGHER COVERAGE OF
THUNDERSTORMS.  HOWEVER...IT APPEARS THAT A VIGOROUS TROPICAL WAVE
WILL SLIDE INTO THE GULF OF MEXICO LATE SATURDAY...AND QUICKLY PULL
TOWARD LOUISIANA AND TEXAS SUNDAY.  AS THIS WAVE APPROACHES FROM THE
SOUTHEAST...IT WILL FORCE THE WEAK FRONTAL BOUNDARY TO PULL
NORTHWARD...AS THE MID-LEVEL RIDGING ERODES ACROSS THE LOWER
MISSISSIPPI VALLEY...AND STRONGER SOUTHERLY FLOW DEVELOPS IN THE
MID-LEVELS OF THE ATMOSPHERE.  AS A RESULT...DECIDED TO REDUCE POPS
TO LOW END CHANCE POPS...AND RAISE TEMPERATURES SLIGHTLY SUNDAY AND
MONDAY.  GOING INTO TUESDAY...THE RIDGING WILL BREAK DOWN QUITE A
BIT ACROSS THE SOUTHEAST...AS A STRONG LONG WAVE TROUGH AND COLD
FRONT PUSH THROUGH THE PLAINS AND MIDWEST...CREATING A MORE ZONAL
FLOW FOR THE AREA.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OUTER WATERS WEST
OF THE MS RIVER FOR LARGE SWELLS PROPAGATING NORTH FROM HURRICANE
EMILY. CONDITIONS SHOULD IMPROVE DURING THE DAY ON WEDNESDAY AS
EMILY MOVES INLAND OVER NORTHEAST MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  92  74  91  73 /  40  20  60  30
BTR  94  76  93  75 /  40  20  60  30
MSY  92  78  90  77 /  40  20  50  30
GPT  90  76  89  76 /  40  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

32/11
Hazardous weather outlook, Jul 20, 5:33 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
633 AM CDT WED JUL 20 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201630-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
633 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY INTO EARLY TONIGHT.  THUNDERSTORMS WILL
BE MOST PREVALENT FROM LATE MORNING THROUGH EARLY THIS EVENING...
WITH LESS COVERAGE EXPECTED AFTER SUNSET. THE THUNDERSTORMS
WILL GENERALLY FORM ALONG LAKEBREEZE/SEABREEZE BOUNDARIES...AND THEN
REDEVELOP ALONG OUTFLOW BOUNDARIES FROM THE INITIAL THUNDERSTORMS.
MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN WEAK...BUT A FEW
LOCALLY STRONGER THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

THE MAIN THREAT FROM THE THUNDERSTORM ACTIVITY WILL BE OCCASIONAL
LIGHTNING STRIKES...WIND GUSTS OF 20 TO 30 MPH...AND BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...AS A WARM AND HUMID
AIRMASS INTERACTS WITH LAKE AND SEABREEZE BOUNDARIES.  A BIT MORE
COVERAGE IN THUNDERSTORM ACTIVITY IS POSSIBLE THURSDAY...AS A WEAK
FRONTAL BOUNDARY SLIDES IN FROM THE NORTH.  THIS FRONT WILL WASH
OUT OVER THE REGION EARLY THIS WEEKEND.  MOST OF THE THUNDERSTORM
ACTIVITY WILL REMAIN WEAK...BUT A FEW STRONGER THUNDERSTORMS ARE
POSSIBLE...MAINLY IN THE AFTERNOON HOURS.  THE STRONGEST STORMS
COULD PRODUCE WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, East Baton Rouge

When
July 20, 10:15 AM CST to 10:18 AM CST
Where
East Baton Rouge County, Baton Rouge
Reported by
GENERAL PUBLIC
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

A funnel cloud was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463155.